Minnesota, 2008

Blizzard in Minnesota, December 13 to 15, 2008

December 13 to 15, 2008 · NWS ABR · 2 events in 2 counties and zones

An intense low pressure area moved out of the Rockies and across the Central Plains bringing widespread snow, blizzard conditions, and extreme winds chills to west central Minnesota. Snowfall amounts of 5 to 9 inches along with winds gusting over 50 mph caused widespread near zero visibilities and dangerous travel conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An intense low pressure area moved out of the Rockies and across the Central Plains bringing widespread snow, blizzard conditions, and extreme winds chills to west central Minnesota. Snowfall amounts of 5 to 9 inches along with winds gusting over 50 mph caused widespread near zero visibilities and dangerous travel conditions. Wind chills fell into the 35 below to 45 below zero range. Most schools were closed on Monday due to the road conditions and extreme wind chills. Some snowfall amounts included, 6 inches at Artichoke Lake and Browns Valley; 7 inches at Ortonville; and 9 inches at Wheaton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 13, 3:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 13, 3:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
315 PM CST SAT DEC 13 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAIN ISSUES CONTINUE TO CENTER AROUND SNOWSTORM FOR TONIGHT AND
SUNDAY. SFC LOW TAKING SHAPE OVER EASTERN WY AND SREF NOW FINALLY
AGREES ON LOW TRACK THAT OPERATIONAL MEMBERS HAVE BEEN SHOWING FOR
A COUPLE DAYS...TAKING THE LOW ACROSS NEBRASKA AND INTO MN/IA BY
SUNDAY AFTERNOON. SNOW HAS BEEN FALLING ACROSS CENTRAL/WESTERN ND
AND EASTERN MT ALL DAY WITH ECHOES STARTING TO INCREASE ACROSS
CENTRAL AND WESTERN SD. EVIDENCE OF COLD ARCTIC AIR ALSO SHOWING
UP ON OBS WITH TEMPS DROPPING THROUGH THE SINGLE DIGITS ACROSS ND
AND EASTERN MT. OBS FURTHER UPSTREAM SHOW TEENS BELOW ZERO ACROSS
SOUTHERN CANADA WITH 15 TO 20 KNOTS OF WIND. THIS AIR STILL
EXPECTED TO SURGE INTO THE AREA TOMORROW THROUGH MONDAY. ALL IN
ALL...NOT TOO MANY CHANGES MADE TO FORECAST BUT DID UP SNOW ACCUMS
A BIT BASED ON LATEST MODEL GUIDANCE. COULD BE LOOKING AT CLOSER
TO 6 INCHES IN SOME AREAS. FOR THE PAST SEVERAL RUNS NOW...MODELS
HAVE BEEN CONSISTENT IN DEVELOPING AN AREA OF HEAVIER SNOW FROM
SOUTH CENTRAL SOUTH DAKOTA BY 12Z TOMORROW MORNING AND MOVING THIS
AREA INTO NORTHEASTERN SD AND WEST CENTRAL MN/SOUTHEAST ND BY
SUNDAY AFTERNOON. HAVE NOT MADE ANY CHANGES TO HEADLINES AT THIS
TIME AS START/STOP TIMES STILL APPEAR TO BE IN GOOD SHAPE.

.LONG TERM...MONDAY THROUGH SATURDAY
CHALLENGES IN THE EXTENDED CONTINUES TO CENTER AROUND TEMPERATURES
EARLY IN THE PERIOD...AS WELL AS SNOW POTENTIAL ON TUESDAY.

THE PERIOD BEGINS WITH THE REGION UNDER NORTHWEST FLOW IN THE
UPPER LEVELS WITH AN AREA OF HIGH PRESSURE AT THE SURFACE. THE
NEXT WEATHER SYSTEM DEVELOPS OVER CALIFORNIA AS A MID/UPPER LEVEL
TROF DEEPENS ALONG THE WEST COAST. TEMPS AT 850 MB ARE SHOWN TO
BE -20C THROUGHOUT THE NORTHERN PLAINS ON MONDAY AND MONDAY NIGHT.
THE LATEST MEX GUIDANCE SHOWS TEMPS BY TUESDAY MORNING BETWEEN -12
TO -22F ACROSS THE CWA. THE UPPER LEVEL FLOW PATTERN BECOMES SW
ORIENTATED AS AN AREA OF LOW PRESSURE ROUNDS THE BASE OF THE TROF
AND INTO THE CENTRAL PLAINS. STILL THINK LOWS ON MONDAY PM/TUESDAY
AM WILL DROP SIGNIFICANTLY BEFORE MID/HIGH CLOUDS INVADE THE AREA
FROM THE SW. HAVE KEPT THE SCHC TO CHC POPS GOING FOR TUESDAY AS
BOTH THE GFS/ECMWF CONTINUE TO SHOW A BROAD AREA OF QPF ACROSS THE
CWA. SURFACE HIGH PRESSURE BUILDS INTO THE REGION ON
WEDNESDAY...WITH A SW UPPER LEVEL FLOW PATTERN CONTINUING. HIGH
PRESSURE SLIDES EASTWARD AS ANOTHER AREA OF LOW PRESSURE ROUNDS
THE BASE OF THE UPPER LEVEL TROF OVER THE FOUR CORNERS REGION.
HAVE INTRODUCED SCHC TO CHC POPS FOR THURSDAY ACROSS THE SOUTHERN
AND EASTERN PORTION OF THE CWA. THE GFS IS MORE PROGRESSIVE WITH
THIS SYSTEM AND HAS SNOW SPREADING ACROSS THE AREA BY THURSDAY
MORNING. THE ECMWF IS ABOUT 12 HOURS SLOWER.

TEMPERATURES THROUGHOUT THE EXTENDED WILL LIKELY REMAIN MUCH BELOW
CLIMO WITH NO SIGNIFICANT WARMING TRENDS NOTED IN THE MODELS.

&&

.AVIATION...
IFR CONDITIONS ARE EXPECTED WITH SNOW...BLOWING SNOW AND WIND GUSTS
OVER 40 KTS BEGINNING THIS EVENING ACROSS THE WESTERN CWA...THEN
SPREADING EASTWARD OVERNIGHT AND CONTINUING ACROSS THE ENTIRE AREA
ON SUNDAY. VISIBILITIES OF 1/4SM WILL BE LIKELY AT KPIR AND KMBG
LATER THIS EVENING. KABR AND KATY WILL SEE 1/4SM AROUND 06Z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL MIDNIGHT CST /11 PM MST/ SUNDAY NIGHT FOR
     CAMPBELL-CORSON-DEWEY-EDMUNDS-HUGHES-JONES-MCPHERSON-POTTER-
     STANLEY-SULLY-WALWORTH.

     BLIZZARD WARNING FROM 3 AM SUNDAY TO 6 AM CST MONDAY FOR CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

     BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST SUNDAY
     NIGHT FOR BROWN-BUFFALO-FAULK-HAND-HYDE-LYMAN-SPINK.

MN...BLIZZARD WARNING FROM 3 AM SUNDAY TO 6 AM CST MONDAY FOR BIG
     STONE-TRAVERSE.

&&

SHORT TERM...TMT
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 13, 4:48 AM CST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
448 AM CST SAT DEC 13 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
448 AM CST SAT DEC 13 2008 /348 AM MST SAT DEC 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FOR TONIGHT THROUGH SUNDAY NIGHT
FOR THE COMBINATION OF FALLING AND BLOWING SNOW...STRONG WINDS AND
VISIBILITIES REDUCED TO ONE QUARTER MILE OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A BLIZZARD WARNING IS IN EFFECT FOR TONIGHT THROUGH SUNDAY NIGHT
FOR THE COMBINATION OF FALLING AND BLOWING SNOW...STRONG WINDS AND
VISIBILITIES REDUCED TO ONE QUARTER MILE OR LESS AT TIMES. SEVERAL
INCHES OF WIND BLOWN SNOW ARE EXPECTED BY SUNDAY NIGHT ACROSS THE
FORECAST AREA.

ARCTIC COLD AIR WILL ALSO ENTIRE THE PICTURE BY SUNDAY
MORNING...COMBINING WITH THE STRONG WINDS TO PRODUCE WIND CHILL
VALUES BETWEEN 25 BELOW AND 40 BELOW ZERO FROM EARLY SUNDAY THROUGH
THE DAY ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Traverse

When
December 13, 6:00 PM CST to December 15, 2:00 AM CST
Where
Traverse forecast zone
Reported by
AWOS
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

Blizzard, Big Stone

When
December 13, 7:00 PM CST to December 15, 3:00 AM CST
Where
Big Stone forecast zone
Reported by
AWOS
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147303, 147302.